Hi everyone, I am 6 weeks post op and have been taking plavix and aspirin. I am concerned about GI side effects. Anyone had GI side effects and if so, how did you treat it.
Sky, About a month into taking the Plavix and aspirin regimen my stomach started feeling empty most of the time, accompanied by gnawing hunger pains. I have tried multiple OTC products to help, with limited success. So far only ginger beer lessens this pain, but the beer is not a good solution, because it is high in calories, high in carbs and high in sugar.
I never take the aspirin or the Plavix on an empty stomach either.
Campanile thanks for your feedback. I shifted my dose ever so slightly to lunch time and hope that it helps. My NP recommended Pepcid. Haven’t tried it yet. I’d like to avoid trigger foods first and see if that helps. I’m keeping a food diary as well. I’m seeing the G.I. doctor next week and asking for her opinion too.
I was fine on both, but then I also was able to stop Plavix 3 months after my coiling/stent after my followup angio. I will take 325 mg aspirin the rest of my life. I know some people that didn't have their followup until 6 months after the surgery, so if this is when yours is scheduled, you could call the doctor to have your followup sooner.
I did have problems with my stomach bleeding when I was taking 3200 mg of Ibuprofen a day years ago due to migraines from some med I was taking and was told at the time that my stomach would be more apt to bleed in the future, but I haven't had any problems with anything. Good luck - you will be off the Plavix in no time - will you need to take aspirin for life also? I haven't had any problem nor really any bleeding since just taking the aspirin. Take care, Sherri
Hi Sherri Long, I am only taking plavix every 3 days and will be off it in May. I too will be taking aspirin for life. My doc said most likely at 325 mg for 2-3 years and then possibly at 81mg.
The NP in my neurosurgeon’s office gave me a prescription for ranitidine today to see if it would lessen the stomach issues I have been having. Like you I shifted the time I take the Plavix and aspirin to lunch time and I take them with a small glass of milk. I will post a report on the ranitidine after I take it for a few days.
Hi everyone, Im thinking about changing my current aspirin to enteric coated, to help with heartburn, but making the change is very scary for me what are other people taking?
I discussed the issue of coated aspirin with the neurosurgeon’s NP, they are they only ones they will prescribe.
Hi campanile, I did call my neurosurgeons NP and she said it was fine to switch, but I’m still scared about it.
Since we have to take aspirin for life, and I myself have a sensitive system, I've always taken the enteric coated aspirin and never had any issues. The Plavix never caused me any GI issues either, but every one has different reactions. I'm not sure why you were concerned about switching...? I hope you did or that you found relief some way. This is a tough road but you can do it, and we are happy to help here!
question? I had a ruptured aneurysm on April 13, 2016 and had coiling. I still do not know how large the aneurysm was, and my doctor seems to be very vague. I have a follow-up angiogram for what the doc is saying maybe two pending aneurysms and to check coiling. My question is why is aspirin prescribed? i was told to continue on baby aspirin for three months. Does anybody know why I thought aspirin enhance bleeding?
Bizzy2Day, I had coiling of an aneurysm with 2 stents. I Will need to be on aspirin for life. I was informed that antiplatelet medication is used for people who have a stent(s) to prevent clotting. But would ask your doctor for some more info on it. I also do read a lot on the internet , but would double and triplet check sources info.
Bizzy2day, aspirin as it was explained to me is a anticoagulant. The intention is to stop any blood clots. Here’s what Wikipedia says https://en.m.wikipedia.org/wiki/Aspirin. Here’s what drugs.com says http://www.drugs.com/aspirin.html and this is what NIH says https://www.nlm.nih.gov/medlineplus/druginfo/meds/a682878.html
I ruptured while on 81 mg aspirin. My doctors don’t know if that’s why I ended up with a Fischer Level 3 bleed. They don’t know but my gut says if I’ve been on something to stop clots from forming, well…But between the Neurosurgeon and the Cardiologist, I am not to take NSAIDs daily. My Neurologist’s PA said any time I take a Naprosen ( in NSAID family) I have to take an omprezole first, I am allowed two a week.
It was interesting researching aspirin, I didn’t remember it could cause dehydration or that you should tell your doctor if your on a couple of medications my mom is on. So more to research for her, thanks!
Here is additional information on and anticoagulant and antiplatelet medication from the American Heart Association… https://www.heart.org/idc/groups/heart-public/@wcm/@hcm/documents/downloadable/ucm_300338.pdf
The combo of Plavix and rantidine (generic Zantac)raised my creatinine level so significantly that I gave up rantidine. I replaced it with 1/2 peeled apple every morning on an empty stomach. This has helped me more than the drug ever did. If my stomach keeps bothering me I take a chewable Tums.
I also started using uncoated aspirin that I melt in a glass of water.
Thank you for advising that aspirin causes dehydration.